This 69-year-old woman presented for evaluation of a rash on both lower extremities after having started a regimen of metoprolol and rivaroxaban for atrial fibrillation.
Answer: Stasis dermatitis due to fluid retention from β-blockerSee the full case at Consultant360
A biopsy of the patient’s lesion confirmed the diagnosis of psoriasis, which had been exacerbated by the addition of metoprolol, a β-blocker on the list of medications that can exacerbate psoriasis.
This woman’s psoriasis was cleared by adding methotrexate to her regimen after she did not respond to topical therapy. Her cardiologist was reluctant to discontinue her β-blocker. Other drugs such as lithium also have been implicated in exacerbations of psoriasis, and β-blockers have been reported to exacerbate psoriatic arthritis (Macfarlane DG, Settas L. Acute psoriatric arthropathy precipitated by oxprenolol. Ann Rheum Dis. 1984;43:102-104).